Utah, 2005

Hail in Utah, August 14, 2005

August 14, 2005 · NWS SLC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 14, 1:30 PM MST, 40 minutes earlier.

Area forecast discussion, Aug 14, 1:30 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT SUN AUG 14 2005

.SYNOPSIS...A DRY AIRMASS WILL BE IN PLACE OVER NORTHERN UTAH
THROUGH TONIGHT WHILE MOIST AND UNSTABLE CONDITIONS CONTINUE OVER
THE SOUTH. AN UPPER LEVEL TROUGH WILL LIFT INTO UTAH MONDAY AND THEN
CONTINUE TO AFFECT THE REGION TUESDAY THROUGH WEDNESDAY BRINGING
UNSETTLED WEATHER.

&&

.DISCUSSION...DEFORMATION ZONE RIGHT OVER SOUTHWEST UTAH THIS
AFTERNOON AS STORMS NEAR THE NEVADA BORDER ARE TRACKING NORTHWARD
AND THE STORMS IN KANE AND GARFIELD COUNTRIES ARE DRIFTING
SOUTHWARD. LOOK FOR STRONG THUNDERSTORMS TO CONTINUE THROUGH THIS
EVENING. HAVE RECEIVED NICKEL SIZE HAIL REPORT WESTERN IRON COUNTY
SO THERE IS LIKELY HAIL CONTAMINATION AFFECTING SOME OF THE RAINFALL
RATES ACROSS THIS REGION. SO WILL TAKE THAT INTO ACCOUNT WHEN
CONSIDERING ISSUING FLASH FLOOD WARNINGS.

THE MAIN AREA OF CONCERN FOR FLASH FLOODING THIS EVENING WILL BE IN
EASTERN KANE COUNTY AS FLOW ALOFT IS VERY WEAK AND THUNDERSTORMS
THAT BUILD UP ON THE MOUNTAINS NEAR BRYCE WILL LIKELY TRACK SLOWLY
SOUTHEAST DOWN THE DRAINAGES EXACERBATING RUNOFF.

THE 18Z RUN OF THE NAM NOW MORE IN LINE WITH THE GFS IN BRINGING
INSTABILITY AND MOISTURE UP TO ABOUT I-80 BY 00Z TUESDAY. LIKE THIS
IDEA AND HAVE INCREASED POPS IN SOME AREAS TO LIKELY FOR MONDAY AND
MONDAY EVENING AS GOOD UPPER LEVEL DIVERGENCE SUPPORTED BY BOTH GFS
AND NAM. THE JET ROUNDING THE BOTTOM OF THE LOW OFF CALIFORNIA COMES
ACROSS THE REGION TUESDAY FOR WIDESPREAD LIFT. THE CONCERN HERE IS
THAT EXTENSIVE CLOUD COVER COULD PUT A CAP ON CONVECTION SO ALTHOUGH
LIKELY POPS ARE SUPPORTED BY UPPER LEVEL DYNAMICS HAVE KEPT VALLEY
POPS IN THE CHANCE RANGE.

THE OPENED TROUGH MOVES THROUGH ON WEDNESDAY CREATING MORE
INSTABILITY FOR CONVECTION ALTHOUGH PERHAPS NOT AS WIDESPREAD AS
TUESDAY. THE TROUGH OVER THE NORTHERN TIER STATES THAT HELPS EJECT
OUT THIS OPEN TROUGH WILL BRING A DRIER WEST TO NORTHWEST FLOW IN
ACROSS THE REGION THURSDAY ACCORDING TO THE NEW 12Z GFS. MOISTURE IS
EXPECTED TO DECREASE BUT ENOUGH WILL REMAIN INTO FRIDAY FOR AT LEAST
MOUNTAIN CONVECTION. THE EC AND UK ARE SLOWER WITH THE TROUGH WHICH
WOULD KEEP A MORE MOIST SOUTHWEST FLOW OVER REGION. LIKE GFS IDEA AS
IT HANDLED LAST TROUGH THAT MOVED THROUGH PAC NW BETTER.

&&

.HYDRO...RADAR ESTIMATES OF 2-3 INCHES HAVE OCCURRED IN SOME
DRAINAGE BASINS THIS AFTERNOON AND EXPECTED LOCAL HEAVY RAINFALL
RATES TO CONTINUE THROUGH THIS EVENING IN SOUTH CENTRAL AND
SOUTHWEST UTAH. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THROUGH
THIS EVENING OVER SOUTHERN UTAH. EVEN DEEPER MOISTURE MOVES IN FOR
MONDAY AND TUESDAY WITH ACTIVITY SPREADING NORTHWARD INTO NORTHERN
UTAH BY MONDAY EVENING.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FFA SOUTHERN UTAH THIS EVENING.
WY...NONE.

&&

STRUTHWOLF
Hazardous weather outlook, Aug 14, 4:00 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT SUN AUG 14 2005

UTZ012>021-151300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
500 AM MDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH.

.DAY ONE... TODAY

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION TODAY. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE IN FAR
SOUTHERN UTAH INTO THE EVENING HOURS. THE FLASH FLOOD POTENTIAL
REMAINS HIGH OVER PARTS OF SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY ACROSS SOUTHERN UTAH. SOME OF THESE STORMS WILL BE STRONG
AND CONTAIN VERY HEAVY RAIN...HAIL AND GUSTY WIND. SCATTERED
THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH FRIDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ001>011-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
500 AM MDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAY ONE... TODAY

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE UINTA MOUNTAINS AND
WASATCH PLATEAU.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

INCREASING THUNDERSTORMS ARE FORECAST FOR MONDAY AFTERNOON INTO
TUESDAY. SOME OF THESE STORMS WILL CONTAIN VERY HEAVY RAIN...HAIL AND
STRONG GUSTY WIND. SCATTERED THUNDERSTORMS WILL CONTINUE WEDNESDAY
THROUGH FRIDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AOT

In the hours before

Local storm report, Aug 14, 1:13 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
213 PM MDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             MODENA                  37.80N 113.92W
08/14/2005  0.88 INCH        IRON               UT   TRAINED SPOTTER

&&

BROWN

The radar

The Cedar City radar (KICX), 96 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Iron

When
August 14, 2:10 PM MST to 2:30 PM MST
Where
Iron County, Modena
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -113.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468978.